New here - and concerned about deteriorating symptoms

I currently take 100micrograms of Levothyroxine daily. This has been fine until the past few weeks, and suddenly it's like it was at the outset: excessive tiredness, aching muscles, lethargy etc. It's as if the drug has suddenly stopped working. I have contacted GP but worry that there may be something else underlying this rapid decline. Has anyone else experienced this?

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

20 Replies

oldest • newest
  • Levo is not a drug, so it can't stop working. It's a hormone. And you probably need an increase in dose. When did you have your last test? 100 mcg isn't a very high dose.

  • Thank you for your quick response. I had a blood test last week, but consultations with GP are only conducted on the phone rather than face to face discussion, so I feel rather isolated at the moment. I shall see what the results bring, and anticipate a higher dose. Just hope it resolves this wretched fatigue and muscle aches etc.

  • Make sure you get a print-out of the results - with the ranges. :)

  • Welcome to our forum,

    Don't worry too much but we are surprised if symptoms appear again. As our body gets used to a dose of levothyroxine, which is usually gradually increased symptoms can develop again. As @greygoose suggests you probably need an increase in dose.

    Blood tests should always be at the very earliest possible, fasting (you can drink water) and allow a gap of 24hours between your last dose of levo at the test and take afterwards. This allows our TSH to be at it's highest as GPs are apt to adjust dose unnecessarily according to the TSH.

    We have to read, learn and ask questions and always get a print-out of results with the ranges for our own records and you can post if you have a query. Ranges are important as labs differ too.

    Also ask GP to test B12, Vit D, iron, ferritin and folate as we can be deficient which can also cause symptoms.

    Levothyroxine is taken first thing with one full glass of water and wait about an hour before eating.

  • Thank you - your reply is interesting, since I had a blood test within 3 hours of taking a dose of levothyroxine. I wondered whether or not it was advisable - but the practice nurse was unconcerned. I shall query it, and ask for a re-test if appropriate. I do take calcium and vitamin D tablets (have osteopenia) which may complicate things. But at least I feel that I have a forum for help/support. Busy GPs are not always able to provide that.

  • The nurse is wrong. If we take hormones a short time before a test it skews the results and may result in you not being given an increase or in fact maybe reducing your dose.

  • Hebe,

    It isn't the practice nurse who will have their dose reduced or not raised. :-(

    Research papers indicate that FT4 typcially peaks around two hours or so after taking levothyroxine. That so many nurses, doctors, and others, simply do not appreciate that simple fact is yet another indicator of poor training in thryoid matters. (I wish I could have said "education", but it often seems that there is effectively no education, only the aforementioned poor training. Education would encourage them to actually think. Why wouldn't there be a peak after taking a tablet? I am no biochemist, nor pharmacologist, but I suspect a peak within hours of taking a tablet is the norm - not something unusual. We take a paracetamol and expect it to work quite quickly. We also expect to need to take another six or eight hours later.)

  • I was concerned, but my query was dismissed as an irrelevance. Oh, dear - it looks like I shall have to fight my corner a little more assertively. And it's hard to do that feeling so low. But I'll do my best. Results due on Tuesday (assuming the computer hacking hasn't interfered, of course)

  • I was inwardly screaming at the nurse - no blame attaches to you. :-)

  • Thank you again. But if I do have to have another blood test - what a waste of precious NHS resources when it could be have been done right first time! No-one suggested that I ought not to have taken the tablet beforehand, and with it being recorded on the computer (where else?) it was assumed that adjustments would be made to the results. Hmmm.

  • Fully agreed.

    Trouble is, we do not have proper, vaildated tools for making adjustments. Indeed, it would be very difficult to do so as absorption of levothyroxine is significantly variable between people. Of course, we could guess...

    I think your best hope is that despite taking your tablet, your results show you under-medicated. That way, your could get a dose increment, and knwo for next time.

    If that does not happen, I suggest you make it clear what happened. And see how it goes from there.

  • There have been umpteen members who've felt worse when the doctors adust their hormones due to the TSH alone and ignore other low hormone levels if they are ever taken.

  • shaw Endo/Dr that doses by TSH is not a Dr you want to over see your meds . You need to fire that Dr and look for a new one . I got empowered by support groups as "HEALTH UNLOCKED" and others and found a great Dr that listens to patients and treats by symptoms first labs last . That's what all Endo/Dr need to do .

  • Unfortunately , we are often an irrelevance to the medical professionals whose help we need. Not an irrelevance to ourselves .

  • It is so true. Instead of doctors and medical profession who treat more hypo patients haven't one clue so we, the patients have to a full-on on-line tutorial in order to recover from disabling symptoms.

    Maybe next time when I go to the Doctor I shall ask 'what is the most important blood test to ensure the patient is on an optimum of hormones'. If they give the wrong answer shall I produce a 'study paper' for their perusal. :)

  • As usual there are two sides to available research online - I looked this up before my recent blood test this past Friday as I usually take 100mg Levo at 7am daily - I slept in until 8ish for a 9:45 appt. Hope my TSH wasn't fake-normal :/

  • Sounds as though you may have adrenal fatigue. I experienced the same symptoms after having my thyroid removed in Jan 2014. I suffered with aching weak muscles, joint pain and general swelling of my stomach. The exhaustion was unbearable and my cognitive function was greatly impaired. In 2016, I eventually met someone who told me about Dr Barry Peatfield. After keeping a record or my basal temperature AM and PM for 2 weeks and some simple physical function tests he established that I had major adrenal fatigue as I had a thyroid issue for over 10 years that had gone undiaganosed via blood tests. My thyroid function would change from very over active to very under active. He also established that whilst I was taking Levo it was not converting the T3 thus, I had a build up in my body that was adding to my symptoms.

    I stopped Levo and I have been taking Nutri Adrenal and Natural Dessicated Thyroid since November 2016 and my symptoms have greatly improved. I am usually a UK clothes size 8/10 and I rocketed up to a UK 16. I have now gone down to a UK 12. However, my progress could be seen as slow as I have been unwell for so long I went from being in athletic fitness to absolutely no exercise at all. I have moments when I am able to go to the gym and do minimal weight training for 1 hour. Whereas in the past I trained cardio, weights, dance, boxing for up to 4 hours per day everyday.

    I suggest you find an alternative Dr who will look at checking your adrenals. Good Luck!!

  • So sorry to hear that your symptoms have returned.

    Have you changed brands recently? Last October when mine was changed with out me noticing,I found symptoms returning and it wasnt until a few weeks later( we we were away ) when I returned home and feeling increasingly worse that I realised this (moral don't take pills out of packets to go on holiday) I now am takingMercury Pharmacy and Wockhert and am feeling much better again. I have got my scrip to specify the brand.

    I've been on Levothoroxin for nearly 20 yearsand now adjust my own dose after annual blood test or at other times if I feel under or over medicated. I go on symptoms!

    My doctor and I don't really discuss it, I just tell her. If we do start to talk about it she becomes defensive. I think she is more than aware that I'm well read and educated and articulate and knows her inadequacies on the topics of we keep well away from any discussion.

    Hope you get this sorted and start to feel better again.

  • When you get your next blood test ask for your B12, ferritin and folate and VitD to be checked. It's not uncommon for these to be low in us thyroid patients. If they are low the thyroid medications may not work as well as they should.

    Also the symptoms of tiredness and aching muscles can be due to low B12 and low VitD.

  • Thanks to everyone for their input. I am reasonably hopeful of sorting this out - but I would appreciate if someone could point me in the direction of an explanation of the abbreviations that are used! I did see a chart somewhere (but can't find it again) so explanation of FT4, FT3 etc would be appreciated, so that I at least feel as if I am clued up when I do get to speak (hopefully) to the doc. And an idea of "normal"ranges would probably be helpful, too.

You may also like...